Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 11, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 20, 2000, 10:22 PM EDT for Jackson County, West Virginia. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 20, 2000, 10:22 PM EDT (02:22 UTC)
- Expired
- Apr 20, 2000, 10:50 PM EDT
- In force
- 28 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Jackson County, WV
The radar
The Charleston,WV radar (KRLX), 58 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 10:35 PM EDT | Thunderstorm Wind | Kenna, WV | Large tree branches were snapped off. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 7:15 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 462 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1473 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 397 m²/s²
- 0-3 km storm-relative helicity
- 561 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
227 WUUS51 KRLX 210224 SVRCRW WVC035-210250- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 1022 PM EDT THU APR 20 2000 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN JACKSON COUNTY IN WEST VIRGINIA... * UNTIL 1050 PM EDT... * AT 1022 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF RAVENSWOOD...OR ABOUT 8 MILES SOUTH OF RACINE...MOVING NORTHEAST AT 50 TO 60 MPH. <<CALL TO ACTION>>SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FRIDAY MORNING FOR KENTUCKY AND OHIO AND WEST VIRGINIA. NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:15 PM EDT, 7 hours 7 minutes earlier.
Area forecast discussion, Apr 20, 3:15 PM EDT, 7 hours 7 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087- KYZ101>103-105-VAZ003-004-210830- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 315 PM EDT THU APR 20 2000 MODEL TIMINGS ON CURRENT SYSTEM LOOKS GOOD. SEVERE WEATHER THREAT THIS EVENING SHOULD BE IN THE NORTHWEST PORTIONS OF OUR AREA IF ANYWHERE. LINE CURRENTLY APPROACHING OUR AREA OUT OF CENTRAL KENTUCKY WILL OUT RUN THE UPPER FLOW. THE NEXT LINE OF STORMS WILL BRING THE GREATEST THREAT OF STORMS REACHING SEVERE LEVELS WITHIN THE CWA AROUND 7 PM IN SOUTHEAST OHIO. AFTER SYSTEM PASSES TONIGHT THERE MAY BE A BRIEF DRY SLOT AROUND/SHORTLY AFTER SUNRISE. OTHERWISE...NORTHERLY FLOW WILL SET UP AND KEEP MOISTURE TRAPPED ALONG AND WEST OF THE MOUNTAINS. AVIATION MODEL KEEPS LOW LEVEL MOISTURE THROUGH SATURDAY. WITH NO STRONG SYSTEM TO SCOUR THINGS OUT THIS LOOKS GOOD. AS A RESULT HAVE KEPT TEMPERATURES WELL BELOW GUIDANCE SATURDAY. OTHER THEN LINGERING CLOUDS/DRIZZLE SATURDAY NIGHT BASICALLY STAYED WITH EXTENDED GUIDANCE. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. .END / AAR &
In the hours before
Local storm report, Apr 20, 9:35 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0935 PM EDT THU APR 20 2000
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0934 PM GREENUP KY PEA SIZE HAIL
04/20/00 GREENUP EVENT OCCURRED BETWEEN
0919 PM AND 0934 PM
0940 PM ASHLAND KY WIND DAMAGE
04/20/00 BOYD LARGE BRANCHES BROKEN.
EVENT OCCURRED BETWEEN
0925 PM AND 0940 PM
0942 PM GREENUP KY 1.25 INCH HAIL
04/20/00 GREENUP EVENT OCCURRED BETWEEN
0927 PM AND 0942 PMLocal storm report, Apr 20, 9:35 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0935 PM EDT THU APR 20 2000
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0934 PM GREENUP KY PEA SIZE HAIL
04/20/00 GREENUP EVENT OCCURRED BETWEEN
0919 PM AND 0934 PM
0940 PM ASHLAND KY WIND DAMAGE
04/20/00 BOYD LARGE BRANCHES BROKEN.
EVENT OCCURRED BETWEEN
0925 PM AND 0940 PM
0942 PM GREENUP KY 1.25 INCH HAIL
04/20/00 GREENUP EVENT OCCURRED BETWEEN
0927 PM AND 0942 PMLocal storm report, Apr 20, 10:00 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1000 PM EDT THU APR 20 2000
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM FLATWOODS KY WIND DAMAGE
04/20/00 GREENUP TREES DOWN.
EVENT OCCURRED BETWEEN
0930 PM AND 0945 PMLocal storm report, Apr 20, 10:00 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1000 PM EDT THU APR 20 2000
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM FLATWOODS KY WIND DAMAGE
04/20/00 GREENUP TREES DOWN.
EVENT OCCURRED BETWEEN
0930 PM AND 0945 PMNearby
Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.